1. Health

Discuss in my forum

Carol Eustice

Minocycline Treatment: Skin Discoloration is Common Side Effect

By July 28, 2006

Follow me on:

Minocycline (minocin) is a treatment option for rheumatoid arthritis, especially patients who are unable to take other arthritis medications. Commonly used as an antibiotic, minocycline works as a disease-modifying anti-rheumatic drug (DMARD) in patients with rheumatoid arthritis and is thought to have less adverse side effects than other drugs used to treat rheumatoid arthritis.

A small study reported in the June 2006 issue of the Journal of Rheumatology indicates that skin discoloration (hyperpigmentation) appears to be a common side effect of minocycline use. The study involved only 27 patients, but 41 percent (11 patients) reported developing skin discoloration after using minocycline for approximately one year. Four of the 11 patients stopped using minocycline because of hyperpigmentation (two had skin discoloration on their face and two had skin discoloration on their arms).

Some patients may feel the skin discoloration is unacceptable, while others may feel it is acceptable if they are getting a good response from minocycline otherwise. It is important to know about potential side effects so patients and physicians can make informed decisions.

More Related Resources:

Photo © ADAM

Comments
No comments yet. Leave a Comment
Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.